Anxiety drug may prevent common virus that causes birth defects
An anxiety drug could prevent a common virus from causing birth defects and deafness, a study in newborn mice suggests.
Roughly four in every 1000 babies are infected with cytomegalovirus (CMV), which can cause seizures and intellectual disability, as well as Zika-like symptoms including microcephaly. It can also cause deafness. The virus is usually passed to infants during pregnancy. While some babies are born with clear signs of infection, some don’t go on to develop symptoms until later on.
Valnoctamide, an anxiety drug available in France and Italy, seems to reduce CMV levels in infected mice, but it hasn’t been clear if it would have a similar effect on the brain, where CMV causes the most damage.
To investigate, Anthony Van den Pol at the Yale School of Medicine and his team injected infected mice with either a daily dose of valnoctamide or a control substance. “Mice that were injected with valnoctamide were more likely to survive. They lived longer, their body weight was greater – everything about them looked better,” says Van den Pol.
When they were assessed at adolescence, the valnoctamide-treated mice also showed none of the abnormal social responses and impaired movement seen in the control mice infected with CMV. Further experiments in human brain cells called astrocytes, which are targeted by CMV, revealed a 100-fold decrease in the amount of virus present when they were treated with valnoctamide.
A drug called ganciclovir can be used in some people to fight the virus, but it can’t be given to pregnant women because it risks causing its own birth defects.
“There is currently no vaccine against CMV, so it is impossible to protect pregnant women from infection and potential transfer to unborn children,” says Ian Humphreys, a CMV researcher at Cardiff University in the UK. “New approaches are certainly required.”
“It would be fantastically useful to have a drug that could be given to women in pregnancy, or to young infants, and which had fewer side effects,” says Hermione Lyall, a paediatrician at Imperial College London.
Journal reference: Journal of Neuroscience, DOI: 10.1523/JNEUROSCI.0970-17.2017
More on these topics:
via New Scientist – News http://ift.tt/1Sl3dlX
June 19, 2017 at 02:18PM